View Full Version : Is Strattera supposed to be taken with food?


bluefoxicy
03-20-17, 09:18 AM
The medication's got less of an edge as time goes by, and I was pretty fine on Saturday.

Sunday I took Atomoxetine on an empty stomach. To deal with the nausea, I drank three cups of water all at once.

Holy **** :faint:

I was shaking and sweating excessively for like three and a half hours, and I was exhausted and couldn't get out of bed until 12 hours later. It knocked me out of commission something fierce!

Not doing that again. Took it with Soylent today. Seems fine.

John E
03-20-17, 02:45 PM
Yes....for some. Nausea is one of the side effects. So taking with food can mitigate or minimize that. It doesn't generally bother me.

However, I have noticed that sometimes Strattera seems to be able to mess with my blood sugar - much like drinking coffee without eating anything. Which is odd, since it technically isn't a stimulant. So I'll get the sugar-low shakes and sweats, that I ordinarily might not get. But it goes away after I eat something.

bluefoxicy
03-20-17, 03:24 PM
Nausea I'm used to; any food or water seems to dismiss that. Tremors, sweating, and extreme fatigue weren't expected (although fatigue is a constant problem for me). It felt like going through withdrawal off something.

Interesting suggestion that it might have caused something like an insulin response or otherwise induced hypoglycemia.

namazu
03-20-17, 03:25 PM
In my experience with Strattera, taking it with (or just after) a high-protein meal (like scrambled eggs, yogurt, or oatmeal with almonds) reduced the nausea.

My doctor also suggested dividing the dose by taking a pill at night and a pill in the morning. (Not physically splitting individual capsules.) I think the manufacturer recommends not lying down for some period (30 min, maybe?) after taking it, possibly to avoid irritating the esophagus more, so if I remembered that correctly, you wouldn't want to take it immediately before bed.

I didn't personally notice an effect on blood sugar, but that's not been something that's affected me greatly, and so it wasn't something I've monitored closely. But I believe John E when he says it could have an effect on blood sugar. Although Strattera's not a stimulant in the conventional sense, and isn't regulated like the stimulants, it can have some similar effects (and side effects). For me, that was an increase in blood pressure (whch was actually greater than I've experienced with stimulants).

dvdnvwls
03-20-17, 03:31 PM
Just an add-on to namazu's excellent post: splitting Strattera is not workable because the powder is very irritating and tastes horrible, and because you can't split it accurately anyway.

bluefoxicy
03-21-17, 12:36 PM
For me, that was an increase in blood pressure (whch was actually greater than I've experienced with stimulants).

So apparently at 3:30pm I have a blood pressure of 127/79.

I take my 80mg Strattera at 8am.

At 9:50am, my psychiatrist measured me at like 149/97.

Given the span of symptoms (and the fact that the first 25mg hit me like a ton of brick ****houses), we agreed the dose seems a little high, and I've got a shiny new 60mg Rx.

Perhaps tomorrow will be a better day.

namazu
03-21-17, 12:54 PM
Yeah, that sounds familiar!

I hope the 60mg will do what you need it to do without doing what you don't want it to do!

bluefoxicy
03-22-17, 01:09 PM
Yeah, that sounds familiar!

I hope the 60mg will do what you need it to do without doing what you don't want it to do!

Hopefully. The first day seems promising.

I told my psychiatrist the 80mg dose feels familiar, similar to when I overdosed on SAM-e (nobody using Atomoxetine should use SAM-e (https://en.wikipedia.org/wiki/Serotonin_syndrome)). That feeling of mania has backed down, and I feel much better.

I still feel a little fatigued. I'm not exhausted now, so it's better. My heart rate is still high; blood pressure is probably high after dosing and normalizes throughout the day, although I haven't checked. It may take several days to adjust to the new, lower dose.

I would be wholly-unsurprised if 15mg actually treated my ADHD symptoms, which come down to impulse control: without anything, I'm prone to have a great drive to push into conversations or become combative when faced with conflict, essentially acting out a lot. I can control myself, and defined the problem as that the resources required to control my behavior are better-invested in monitoring and improving my behavior. The very first dose of Strattera did calm me down sharply, so I might respond ... particularly-strongly to this stuff.

Mainly, I'll look at my heart rate. If the tachycardia doesn't calm down in a month or two, I'll proceed to 40mg. The Strattera has commuted my need for Belsomra, so I can sleep with just 2mg 8h continuous-release Melatonin plus a full dose of ZMA; if a lower dose removes this benefit, I can move back as high as 60mg. My major concern is finding that the dose which cures insomnia also causes tachycardia.

I've tried removing the MT and ZMA with little success, and explained the drugs to my psychiatrist. Magnesium is a GABA[a] receptor positive allosteric modulator which binds to the Benzodiapezine site and is antagonized by Flumazenil (used to reverse benzodiapezine overdoses), so I'm effectively using a (weak) Valium-like drug to improve my sleep. I'm not opposed to using both just to improve on a working system--magnesium is not Valium--but I want to explore what is and is not working, and how that system works.

Hopefully you didn't have as many moving parts to deal with as I do. Insomnia is total crap.